“I have not been able to sleep for 2 nights after taking the 2nd Pfizer vaccine, and nausea. There is no information about this at all anywhere. What is really going on with these vaccines? We have a right to know.” –Terri Lynn
When I read that comment at an American Academy of Sleep Medicine website, my heart went out to the author. Not getting a wink of sleep for multiple nights is an awful feeling.
I know, because it happened to me — once after getting the first dose of the Moderna COVID-19 vaccine, and again after the second dose.
In fact, the side effects I experienced after each dose of the vaccine surprised me, and were considerably rougher than what I had anticipated.
First, a little background: I’m a 52-year-old male who is in good shape. I work out at least five days a week. That includes three or four days of pretty intense cardio exercise, and a couple of days of lifting weights.
I received my first dose of the Moderna vaccine on April 3, and my second dose on May 1. In both cases, I found myself in for an unpleasant ride. The side effects I experienced included the following.
After I got my first dose of the vaccine, I could not sleep for almost 48 hours. I don’t mean sleep was tough — I literally could not fall asleep. At all.
This pattern repeated itself the first night after my second dose.
On those nights, when I did start to drift off to sleep, my body would twitch as if a small electric jolt hit it, and I would be wide awake again. It was a strange, unnerving sensation, as if my body did not want me to sleep and was actively preventing it.
Never in my life have I experienced anything like that before receiving the vaccine.
The insomnia was by far the worst of the vaccine side effects, in my experience. If you dig deep enough on the internet, you will find people on message boards bemoaning this largely ignored downside to getting vaccinated. Friends also have told me they experienced difficulty sleeping after vaccination.
The insomnia is possibly a result of the immune system kicking into overdrive. As Dr. Robert Wachter, chief of medicine at the University of California, San Francisco, told WABC-TV:
“I’ve heard of it. If (the) system is revved up, (it) could happen.”
Insomnia after vaccination is probably relatively rare, but it’s likely more common than millions of people think. The media — and many health care professionals — seem to be overlooking this side effect.
An itchy rash
After my first dose of the Moderna vaccine, I had a sore arm, but that faded quickly. Once I was able to sleep again, I felt my body was back on the mend.
Until one week after the initial vaccination.
That’s when a large and extremely itchy rash — commonly known as “COVID arm,” or even “Moderna arm” — suddenly appeared on my upper arm. My doctor prescribed prednisone, which I did not take, because I wanted my immune system to react fully to the vaccine.
That was likely a mistake. The rash slowly faded and peeled, but then began returning after several days. I called my doctor again, and he urged me to take the prednisone.
I did. The rash and itch both disappeared a second time. But a few days after completing the prednisone, the itch — and a tiny bit of the rash — re-emerged.
Overall, I had the rash for three weeks, much longer than the “few days” that most news stories suggest is the norm.
After the first dose of the vaccine, I had mild chills. It was a bit uncomfortable, but nothing I couldn’t handle.
The chills were much worse after the second dose — whole-body shaking that probably did not help my attempts to sleep. It reminded me of something I read last October, in a recap of what people reported after participating in vaccine trials.
In that story, a participant in the Pfizer trial said he began experiencing intense flu-like symptoms that hit him at 1 a.m. early the next day after receiving his second shot. According to CNBC:
“He couldn’t sleep that night without an electric blanket, and shook so hard that it became uncontrollable and he cracked part of his tooth from chattering them.
‘It hurt to even just lay in my bed sheet,’ he said, before he decided to see a doctor.”
My reaction was not that severe. But I did experience the all-over body aches and shakes the participant described.
Other side effects
I also experienced more common side effects, such as a sore arm after both doses, a 100-degree fever for 24 hours after the second dose and a mild headache after the second dose.
However, compared with the itchy rash (uncomfortable) and the insomnia (unbearable), my other side effects felt like a walk in the park.
Would I get vaccinated again?
So, knowing what I know now, would I get vaccinated again? I can honestly — but not enthusiastically — say “yes.”
Ironically, my affirmative answer is actually grounded in how miserable the vaccine experience was. As I struggled to deal with the side effects of vaccination, I often thought of how much worse these symptoms would be if they were part of COVID-19 itself.
If I had any skepticism before about the danger of COVID-19, what I experienced convinced me that I do not want to come within a million miles of the coronavirus, which causes the disease.
It is also important to note that the side effects I experienced are not common. And as we have reported, the older you are, the less likely you are to suffer from any ill effects tied to the vaccine.
I still believe the vaccines are little miracles, and I hope as many people as possible seek out inoculation.
However, I wish the media and the medical establishment would be a bit more forthcoming about the possible side effects of vaccination, even those that remain relatively rare. As Terri Lynn wrote, people have a right to know.
We’re all adults here. And with apologies to Jack Nicholson in the film “A Few Good Men,” I’m confident we can handle the truth.
For more on vaccination, check out “7 Things to Avoid After Getting the COVID-19 Vaccine.”
Add a Comment
Our Policy: We welcome relevant and respectful comments in order to foster healthy and informative discussions. All other comments may be removed. Comments with links are automatically held for moderation.